Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2017, 7:51 PM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 7:51 PM CDT (00:51 UTC)
- Expired
- Jul 11, 2017, 8:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Codington County, SD, Deuel County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 129 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:51 PM CDT | HAIL 1.75 | 3 E Watertown, SD | |
| Jul 11, 7:52 PM CDT | HAIL 1 | 2 Se Watertown, SD | |
| Jul 11, 8:23 PM CDT | HAIL 1.75 | 6 Ssw Kranzburg, SD | HAIL DAMAGE TO HOUSE SIDING, BROKEN WINDOWS AND CROPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 6:52 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3131 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
322
WUUS53 KABR 120051
SVRABR
SDC029-039-057-120130-
/O.NEW.KABR.SV.W.0090.170712T0051Z-170712T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
751 PM CDT TUE JUL 11 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northwestern Deuel County in northeastern South Dakota...
Northeastern Hamlin County in northeastern South Dakota...
Southeastern Codington County in northeastern South Dakota...
* Until 830 PM CDT
* At 751 PM CDT, a severe thunderstorm was located near Watertown,
moving southeast at 25 mph. Emergency management has reported golf
ball sized hail on the north side of Watertown with this storm at
751 pm.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Watertown, Kranzburg, Goodwin, School Lake, Pelican Lake and
Tunerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4487 9721 4498 9709 4492 9665 4470 9680
TIME...MOT...LOC 0051Z 295DEG 21KT 4490 9706
HAIL...1.75IN
WIND...70MPH
$$
KF1 follow-up statement
752
WWUS53 KABR 120114
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
814 PM CDT TUE JUL 11 2017
SDC029-039-057-120130-
/O.CON.KABR.SV.W.0090.000000T0000Z-170712T0130Z/
Deuel SD-Hamlin SD-Codington SD-
814 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN DEUEL...NORTHEASTERN HAMLIN AND SOUTHEASTERN
CODINGTON COUNTIES...
At 813 PM CDT, a severe thunderstorm was located near Kranzburg, or
12 miles southeast of Watertown, moving southeast at 20 mph. This
storm has a history of producing large hail and strong winds.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Watertown, Kranzburg, Goodwin, School Lake, Pelican Lake and
Tunerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4487 9721 4492 9702 4495 9689 4492 9665
4470 9680
TIME...MOT...LOC 0113Z 317DEG 19KT 4481 9695
HAIL...1.50IN
WIND...60MPH
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:17 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 11, 6:17 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
617 PM CDT Tue Jul 11 2017
.UPDATE...
Issued at 610 PM CDT Tue Jul 11 2017
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 333 PM CDT Tue Jul 11 2017
Hot temperatures in the upper 90s to low 100s are currently residing
from the James valley westward into central SD. Dewpoints have mixed
out lower in many places, but still seeing scattered obs reporting
heat indices at or just above 100 degrees within portions of the
heat advisory. Will leave headline in place until its current
expiration time.
Also keeping an eye on the couple areas of cumulus across the region
for possible convective initiation. Unfortunately, a fairly low
confidence forecast in regards to timing and areal coverage of
storms later this afternoon and evening. It still appears best area
for strong to severe storms will be over northeast SD into west
central MN, generally east of the James River. Ribbon of moderate to
strong instability is setting up over eastern SD with sufficient
bulk shear. CAM solutions offer up no confidence as they vary
greatly in coverage and timing. The main theme though points to some
degree of development in the northeast counties later this afternoon
into the evening hours. Although, there are a few solutions showing
initiation further south from around Huron to Chamberlain, which is
where the cumulus field currently resides, so this is something to
watch. This would be within area of strongest daytime heating as
temps hover around 100 to 103 degrees. Any storms that do form this
afternoon and evening certainly may become severe with large hail
and damaging winds. An isolated tornado cannot be ruled out either,
mainly in the far northeast corner of the CWA where 0-1km shear is
the best.
Northerly winds and cooler temperatures are in store for Wednesday
behind the departing cool front. Although, it will still be warm
with highs mainly in the 80s. Dewpoints will be a bit lower for
eastern areas as the drier air mass works in.
.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 333 PM CDT Tue Jul 11 2017
By 00Z Thursday, the 500mb pattern will show the 500mb low along
the Manitoba/Ontario border, with zonal flow giving way to ridging
from the west across our area. Expect the building ridge to our
west to slide directly overhead Friday through the weekend. It
will still remain nearby through early next week, but become
suppressed as low over the Gulf of Alaska moves into central
Canada. This will help support well above normal temperatures that
will be flirting with the 100 degree mark Friday through Tuesday.
At this time, Friday and Monday look to be the warmest days.
At the sfc, high pressure over southern Manitoba and northern ND
will continue to push a ridge across the forecast area through mid
day Friday as the high itself sinks across MN.
While a weak cold front slipping in from ND Friday night into
Saturday could bring isolated showers and storms to mainly north
central SD, not much is expected. Yet another sfc ridge will move in
for the rest of the weekend, exiting across MN Sunday. But what
about that day 7 forecast? Low pressure will be sliding into the
Central Plains later Monday, but it's nothing to get too excited
about quite yet.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 610 PM CDT Tue Jul 11 2017
VFR for the next 24 hours, except in/near TS which, according to
the radar/satellite imagery and latest available short-range
guidance, could be impacting/moving within the vicinity of the
KABR/KATY terminals over then next 3 to 6 hours. Have introduced
some VCTS mention for now. Looks like some convection developing
about 15 to 20 miles west of KATY at this time. So, amendments for
TEMPO TS may be forthcoming sooner than later for that terminal.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT this evening for SDZ006-010-016>018-
034>037-048-051.
MN...None.
&&
UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...KF
AVIATION...DornHazardous weather outlook, Jul 11, 4:03 AM CDT, 15 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 403 AM CDT Tue Jul 11 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 403 AM CDT Tue Jul 11 2017 /303 AM MDT Tue Jul 11 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight The grassland fire danger will reach the high to very high category today, along and west of the James valley. Expect south to southwest winds ahead of a cold front, with winds speeds topping out around 25mph. Behind the front, winds will be north to northwest at 10 to 15mph. The cold front will provide the focus for afternoon thunderstorms, mainly along and east of the James river valley, including the Sisseton hills region and into western Minnesota. Storms have the potential to generate damaging winds and large hail. Storms will track southeast through the evening departing the forecast area during the early overnight hours. Heat and humidity will combine to produce heat index values in the upper 90s to low 100s before the front moves through. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jul 11, 7:19 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
719 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 4 NNE THOMAS 44.82N 97.18W
07/11/2017 M2.00 INCH CODINGTON SD PUBLIC
SOCIAL MEDIA REPORT. APPROXIMATE LOCATION
AND RADAR ESTIMATED TIME.
&&
RLLocal storm report, Jul 11, 7:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 4 W HAYTI 44.66N 97.29W
07/11/2017 M1.00 INCH HAMLIN SD LAW ENFORCEMENT
&&
RLSpecial weather statement, Jul 11, 7:35 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
735 PM CDT TUE JUL 11 2017
SDZ008-120115-
Roberts SD-
735 PM CDT TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAVERSE AND WEST
CENTRAL ROBERTS COUNTIES UNTIL 815 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm over
Agency Village, or 9 miles south of Sisseton, moving east at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Peever, Peever Flats Housing, Agency Village and Lake Traverse.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.
LAT...LON 4565 9688 4561 9685 4560 9685 4551 9678
4547 9712 4554 9721
TIME...MOT...LOC 0035Z 250DEG 18KT 4552 9708
KFLocal storm report, Jul 11, 7:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
741 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 1 W HAYTI 44.66N 97.22W
07/11/2017 M0.88 INCH HAMLIN SD LAW ENFORCEMENT
&&
RLLocal storm report, Jul 11, 7:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
742 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL WATERTOWN 44.91N 97.17W
07/11/2017 M1.00 INCH CODINGTON SD LAW ENFORCEMENT
&&
RLLocal storm report, Jul 11, 7:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 3 E WATERTOWN 44.90N 97.10W
07/11/2017 M1.00 INCH CODINGTON SD LAW ENFORCEMENT
RADAR ESTIMATED TIME.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 45 min |
| Jul 11, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 51 min |
| Jul 11, 7:25 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 50 min |
| Jul 11, 7:35 PM CDT | Special Weather Statement | ABR | Roberts | 40 min |
| Jul 11, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 68 min |
| Jul 11, 8:22 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 27 min |
| Jul 11, 9:36 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 24 min |
| Jul 11, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 46 min |
| Jul 11, 9:49 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin | 41 min |
| Jul 11, 10:28 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.